concern about effect of hypos

5 posts, 5 contributors

Search the DAFNE Online Forums

 
Gus DAFNE Graduate
Darent Valley Hospital, Dartford
10 posts

I think I may be suffering from neurological damage from frequent hypos. After completing the DAFNE course early this eyar and bringing down the number of hypos I used to have to one or two a week, I noticed that I've started to have them more frequently again. I've had 14 in the last 3 weeks. At the same time it has been made clear to me that I am not processing information clearly.

The other day I was tutoring a group of adult learners and reading out numbers I had just written in a table. I had written 80 on a whiteboard looked at it, turned to explain what to do with it. When I spoke what came out was the number 8. No harm you might say, but the week before I was counting CPs in a meal; between this and injecting I miscalculated the required amount of QA given my ratios .

More troubling though, is that I find myself mis-reading things, recalling things incorrectly and avoiding speaking to my family for fear of flying off a handle and becoming very aggressive (raising my voice) toward them. I used to have a very good memory but now I'm making many errors with simple things, mis-writing words or taking an inordinately long time to write the simplest things not matter how short.

I have spoken to my GP about dementia or related conditions but what was offered was a basic test that I feel would catch only the more advanced cases. I am really concerned because things I discovered had gone wrong with several of my last jobs - misnterpreting things, making errors. This may indicate something more serious going wrong. Where can I get help?

JimS DAFNE Graduate
Glasgow
2 posts

Hi Gus - I am sorry to hear about your problems you´re describing. These are indeed very scary and very worrying.
It´s difficult to comment without a lot more information, but for what it´s worth, my main worry would be your increasing incidence of hypos which makes me think you are 'running' on too low a BGL. You said you used to have these frequently before then they calmed down a bit after the DAFNE course but are returning to the old pattern again. If this is the case, then this 'low BGL' pattern could certainly be contributing to your apparent inability to think straight.
That's one of my first symptoms as well when I'm getting low - I can't think straight nor make simple decisions.
So please don't jump to any conclusions that you might be developing dementia - heaven forbid - check out the simple things first - and take a glucose test every couple of hours - or more if it helps - and certainly when you feel you are not able to think straight - and discuss this record with your diabetes nurse. You may be just keeping your BGL control too tight.
I certainly hope it is as simple as that.
In the meantime - best wishes and take care.

Garry DAFNE Graduate
North Lincolnshire
328 posts

Great advice Jim S.
Gus...you must up you blood testing regime to ensure that at all times you are in normal range.
I tried for many years to keep my BGs low to avoid perceived long term damage, but suffered far too many associated problems.
Stick in the normal 4.5 to 7.5 mmol/l before meals and you will see how over time, things gradually improve.
Best Wishes
Regards
Garry

PAR DAFNE Graduate
Royal Berkshire, Reading
2 posts

Gus. Good advice from Gary and Jim. The symptoms you describe are symptoms I get when my BG is dropping and I'm what DAFNE calls hypo.
I do some teaching and I always measure my BG before I do, just to make sure I'm not likely to go hypo. I have in the past also been aggresive when hypo.
I also talked to my GP about memory loss who suggested that just becoming older doesn't mean memory loss. Many of my contempories have memory loss that is similar to mine but I do surprise myself sometimes when my brain appears to work better than I have noticed previously.
I've stopped worrying about it now.
If your BG levels swing as much as mine do you may think about discussing the use of a pump if/when you next go to the diabetes clinic.
Best wishes

Paul

AMcD DAFNE Graduate
University College Hospital, Galway
38 posts

Gus. My hunch is your GP is right.. when having hypos I really can't think straight at all. .. even simple stuff gets complicated. Having hypos is bad all around, they can be utterly exhausting and can be dangerous if driving or similar.. The science is simple... Our brains require glucose to function correctly, when our brains are starved of glucose they don't work as they should... there's a fine balance between good control and going too low to often. My advice is to keep your levels up a bit and avoid the hypos. ... hope things improve for you. Andy